Alert archive / Kansas / Winter Storm Warnings in 2020

Winter Storm Warning 3, NWS Wichita, KS

January 16, 202015 counties in Kansas

NWS Wichita, KS issued this winter storm warning at Jan 16, 2020, 9:49 PM CST for 15 counties in Kansas. It was in force for 14 hr. 20 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 16, 2020, 9:49 PM CST (03:49 UTC)
Expired
Jan 17, 2020, 11:52 AM CST
In force
14 hr
Issued by
NWS Wichita, KS

Counties Allen County, KS, Barton County, KS, Butler County, KS, Chase County, KS, Ellsworth County, KS, Greenwood County, KS, Harvey County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Woodson County, KS

The radar

The Wichita radar (KICT), 74 km from the middle of the area, began a volume at 03:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 17, 3:19 AM CSTFREEZING RAIN 0.15Hillsboro, KSFREEZING RAIN CONTINUING AT TIME OF OBSERVATION
Jan 17, 3:19 AM CSTFREEZING RAIN 0.15Hillsboro, KSFREEZING RAIN CONTINUING AT TIME OF OBSERVATION.
Jan 17, 4:15 AM CSTFREEZING RAIN 0.25Russell, KSDEPUTIES ESTIMATED UP TO A QUARTER OF AN INCH OF ICE ON VEHICLES. FREEZING RAIN CONTINUES.
Jan 17, 4:20 AM CSTFREEZING RAIN 0.25Great Bend, KSUP TO AROUND A QUARTER OF AN INCH OF ICE ACCUMULATION WITH FREEZING RAIN CONTINUING. SOME SNOW IS NOW MIXED IN WITH THE FREEZING RAIN.
Jan 17, 4:30 AM CSTFREEZING RAIN 0.332 E Lucas, KS
Jan 17, 7:40 AM CSTFREEZING RAIN 0.3Hillsboro, KS.
Jan 17, 7:40 AM CSTFREEZING RAIN 0.3Hillsboro, KS
Jan 17, 8:25 AM CSTFREEZING RAIN 0.4Lincoln, KSLAW ENFORCEMENT ESTIMATES A QUARTER TO 0.4 OF AN INCH OF ICE ACCUMULATION.
Jan 17, 8:28 AM CSTFREEZING RAIN 0.5Ellsworth, KSROADS ARE REPORTED TO BE SLICK AND NASTY.
Jan 17, 8:35 AM CSTFREEZING RAIN 0.3Lyons, KS
Jan 17, 8:39 AM CSTFREEZING RAIN 0.25Cottonwood Falls, KS
Jan 17, 8:43 AM CSTFREEZING RAIN 0Eureka, KSA LIGHT GLAZE OF ICE AND AT LEAST ONE ACCIDENT REPORTED. DISPATCHER MENTIONED THE ICING DID NOT APPEAR TO BE TOO BAD SO FAR.
Jan 17, 8:47 AM CSTFREEZING RAIN 01 Ne Yates Center, KSCOUNTY ROADS ARE VERY ICY, BUT MAIN HIGHWAYS ARE OK. ICING AMOUNT UNKNOWN.
Jan 17, 8:52 AM CSTFREEZING RAIN 01 Ese Iola, KSLIGHT GLAZE OF ICE REPORTED ACROSS ALLEN COUNTY, BUT AMOUNT UNKNOWN. BRIDGES ARE ICY, BUT SO FAR NO SIGNIFICANT ROAD ISSUES.
Jan 17, 8:53 AM CSTFREEZING RAIN 0.25Hutchinson, KSSLIDE OFFS REPORTED ON HIGHWAY 50 AND KANSAS HIGHWAY 61.
Jan 17, 9:09 AM CSTFREEZING RAIN 0.451 Wnw Gypsum, KSLAW ENFORCEMENT ESTIMATES A QUARTER TO NEAR A 0.5 INCH ON KANSAS HIGHWAY 4.
Jan 17, 9:14 AM CSTFREEZING RAIN 0.43 W Chase, KSPUBLIC PICTURE REPORT SENT VIA TWITTER OF A QUARTER TO AROUND 0.4 OF AN INCH OF ICE.
Jan 17, 9:27 AM CSTFREEZING RAIN 0.11 S Augusta, KSESTIMATED MORE THAN JUST A LIGHT GLAZE OF ICE, BUT EXACT AMOUNT UNKNOWN. THERE ARE SOME ICY SPOTS ON ROADS AROUND THE COUNTY, BUT NO SIGNIFICANT ISSUES HAVE BEEN REPORTED.
Jan 17, 9:30 AM CSTFREEZING RAIN 0.45 N Great Bend, KSPICTURE REPORT SENT VIA TWITTER OF 0.4 OF AN INCH OF ICE ACCUMULATION.
Jan 17, 9:48 AM CSTFREEZING RAIN 0.2Newton, KSNO SIGNIFICANT FREEZING ON ROADS. NUMEROUS CALLS TO DISPATCH OF SLIPS AND FALLS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 3.8 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2020-01-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2020-01-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 201 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2361 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
201 m²/s²
0-3 km storm-relative helicity
349 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

733 
WWUS43 KICT 170349
WSWICT

URGENT - WINTER WEATHER MESSAGE
National Weather Service Wichita KS
949 PM CST Thu Jan 16 2020


KSZ052-053-069>072-171800-
/O.UPG.KICT.WW.Y.0004.000000T0000Z-200117T1800Z/
/O.NEW.KICT.WS.W.0003.200117T0349Z-200117T1800Z/
Marion-Chase-Butler-Greenwood-Woodson-Allen-
Including the cities of Hillsboro, Marion, Peabody, 
Cottonwood Falls, Strong City, El Dorado, Augusta, Andover, 
Rose Hill, Eureka, Madison, Yates Center, Iola, and Humboldt
949 PM CST Thu Jan 16 2020

...WINTER STORM WARNING IN EFFECT UNTIL NOON CST FRIDAY...

* WHAT...A mix of sleet and snow with quickly transition to
  freezing rain late tonight. A quarter inch of ice or more can 
  be expected by Friday morning with most of this accumulation on 
  elevated surfaces such as trees. Sporadic power outages will be 
  possible. Wind speeds will be increasing to around 20 mph by 
  Friday morning. 

* WHERE...Portions of Central, South Central and Southeast 
  Kansas.

* WHEN...Until noon CST Friday.

* IMPACTS...Sporadic Power outages and tree damage are likely due
  to the ice. Roadways will be very slick, especially elevated
  surfaces like bridges and overpasses. Be sure to use extreme
  caution during your Friday morning commute. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

KSZ032-033-047>051-067-068-082-083-091>096-098-171800-
/O.CON.KICT.WW.Y.0004.000000T0000Z-200117T1800Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Reno-
Harvey-Kingman-Sedgwick-Harper-Sumner-Cowley-Elk-Wilson-Neosho-
Chautauqua-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, 
McPherson, Hutchinson, Newton, Kingman, Derby, Haysville, 
Bel Aire, Park City, Valley Center, Wichita, Anthony, Harper, 
Attica, Wellington, Winfield, Arkansas City, Howard, Moline, 
Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, 
and Cedar Vale
949 PM CST Thu Jan 16 2020

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON CST
FRIDAY...

* WHAT...Mixed precipitation. Additional snow accumulations
  between a trace and 1 inch and ice accumulations of one tenth 
  to a quarter of an inch. Wind speeds will be increasing to 
  around 20 mph by Friday morning. 

* WHERE...Portions of Central, South Central and Southeast 
  Kansas.

* WHEN...Until noon CST Friday.

* IMPACTS...Sporadic power outages and tree damage are possible 
  due to the ice. Roadways will be very slick, especially elevated
  surfaces like bridges and overpasses. The hazardous conditions 
  will impact the morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

Lawson
3 follow-up statements
657 
WWUS43 KICT 170911
WSWICT

URGENT - WINTER WEATHER MESSAGE
National Weather Service Wichita KS
311 AM CST Fri Jan 17 2020


KSZ052-053-069>072-171800-
/O.CON.KICT.WS.W.0003.000000T0000Z-200117T1800Z/
Marion-Chase-Butler-Greenwood-Woodson-Allen-
Including the cities of Hillsboro, Marion, Peabody, 
Cottonwood Falls, Strong City, El Dorado, Augusta, Andover, 
Rose Hill, Eureka, Madison, Yates Center, Iola, and Humboldt
311 AM CST Fri Jan 17 2020

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL NOON CST TODAY...

* WHAT...A mix of sleet and snow with quickly transition to
  freezing rain early this morning. A quarter inch of ice expected
  by this morning with most of this accumulation on elevated 
  surfaces such as trees. Sporadic power outages will be possible.
  Wind speeds will be increasing to around 20 mph by Friday 
  morning.

* WHERE...Portions of Central, South Central and Southeast 
  Kansas.

* WHEN...Until noon CST Friday.

* IMPACTS...Sporadic Power outages and tree damage are likely 
  due to the ice. Roadways will be very slick, especially 
  elevated surfaces like bridges and overpasses. Be sure to use 
  extreme caution during your Friday morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

KSZ032-033-047>051-067-068-082-083-091>096-098-171800-
/O.CON.KICT.WW.Y.0004.000000T0000Z-200117T1800Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Reno-
Harvey-Kingman-Sedgwick-Harper-Sumner-Cowley-Elk-Wilson-Neosho-
Chautauqua-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, 
McPherson, Hutchinson, Newton, Kingman, Derby, Haysville, 
Bel Aire, Park City, Valley Center, Wichita, Anthony, Harper, 
Attica, Wellington, Winfield, Arkansas City, Howard, Moline, 
Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, 
and Cedar Vale
311 AM CST Fri Jan 17 2020

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON CST
TODAY...

* WHAT...Mixed precipitation. Additional snow accumulations 
  between a trace and 1 inch and ice accumulations of one tenth 
  to a quarter of an inch. Wind speeds will be increasing to 
  around 20 mph by Friday morning.

* WHERE...Portions of Central, South Central and Southeast 
  Kansas.

* WHEN...Until noon CST Friday.

* IMPACTS...Sporadic power outages and tree damage are possible 
  due to the ice. Roadways will be very slick, especially 
  elevated surfaces like bridges and overpasses. The hazardous 
  conditions will impact the morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

Metzger
632 
WWUS43 KICT 171029
WSWICT

URGENT - WINTER WEATHER MESSAGE
National Weather Service Wichita KS
429 AM CST Fri Jan 17 2020

KSZ032-033-047>051-067-068-171800-
/O.UPG.KICT.WW.Y.0004.000000T0000Z-200117T1800Z/
/O.EXA.KICT.WS.W.0003.000000T0000Z-200117T1800Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Reno-
Harvey-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, 
McPherson, Hutchinson, and Newton
429 AM CST Fri Jan 17 2020

...WINTER STORM WARNING IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Freezing rain with some sleet mixed in. Ice accumulations
  of up to three tenths of an inch. Winds gusting as high as 35 
  mph.

* WHERE...Portions of Central and South Central Kansas.

* WHEN...Until noon CST today.

* IMPACTS...Sporadic power outages and tree damage are possible 
  due to the ice. Roadways will be very slick, especially 
  elevated surfaces like bridges and overpasses. The hazardous 
  conditions will impact the morning commute.

* ADDITIONAL DETAILS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

KSZ052-053-069>072-171800-
/O.CON.KICT.WS.W.0003.000000T0000Z-200117T1800Z/
Marion-Chase-Butler-Greenwood-Woodson-Allen-
Including the cities of Hillsboro, Marion, Peabody, 
Cottonwood Falls, Strong City, El Dorado, Augusta, Andover, 
Rose Hill, Eureka, Madison, Yates Center, Iola, and Humboldt
429 AM CST Fri Jan 17 2020

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL NOON CST TODAY...

* WHAT...A mix of sleet and snow with quickly transition to
  freezing rain early this morning. Up to three tenths of an inch 
  of ice expected by this morning with most of this accumulation 
  on elevated surfaces such as trees. Sporadic power outages will 
  be possible. Wind speeds will be increasing to around 20 mph by 
  Friday morning.

* WHERE...Portions of Central, South Central and Southeast 
  Kansas.

* WHEN...Until noon CST Friday.

* IMPACTS...Sporadic Power outages and tree damage are likely 
  due to the ice. Roadways will be very slick, especially 
  elevated surfaces like bridges and overpasses. Be sure to use 
  extreme caution during your Friday morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

KSZ082-083-091>096-098-171800-
/O.CON.KICT.WW.Y.0004.000000T0000Z-200117T1800Z/
Kingman-Sedgwick-Harper-Sumner-Cowley-Elk-Wilson-Neosho-
Chautauqua-
Including the cities of Kingman, Derby, Haysville, Bel Aire, 
Park City, Valley Center, Wichita, Anthony, Harper, Attica, 
Wellington, Winfield, Arkansas City, Howard, Moline, Longton, 
Grenola, Neodesha, Fredonia, Chanute, Sedan, and Cedar Vale
429 AM CST Fri Jan 17 2020

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON CST
TODAY...

* WHAT...Mixed precipitation. Additional snow accumulations 
  between a trace and 1 inch and ice accumulations of one tenth 
  to a quarter of an inch. Wind speeds will be increasing to 
  around 20 mph by Friday morning.

* WHERE...Portions of Central, South Central and Southeast 
  Kansas.

* WHEN...Until noon CST Friday.

* IMPACTS...Sporadic power outages and tree damage are possible 
  due to the ice. Roadways will be very slick, especially 
  elevated surfaces like bridges and overpasses. The hazardous 
  conditions will impact the morning commute.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

Vaughan
855 
WWUS43 KICT 171752
WSWICT

URGENT - WINTER WEATHER MESSAGE
National Weather Service Wichita KS
1152 AM CST Fri Jan 17 2020

KSZ032-033-047>053-067>072-171900-
/O.CAN.KICT.WS.W.0003.000000T0000Z-200117T1800Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Chase-Reno-Harvey-Butler-Greenwood-Woodson-Allen-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, 
McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, 
Strong City, Hutchinson, Newton, El Dorado, Augusta, Andover, 
Rose Hill, Eureka, Madison, Yates Center, Iola, and Humboldt
1152 AM CST Fri Jan 17 2020

...WINTER STORM WARNING IS CANCELLED...

The freezing rain has changed over to rain as temperatures
continue to rise above freezing, therefore the warning has been
cancelled. 

$$

KSZ082-083-091>096-098-171900-
/O.CAN.KICT.WW.Y.0004.000000T0000Z-200117T1800Z/
Kingman-Sedgwick-Harper-Sumner-Cowley-Elk-Wilson-Neosho-
Chautauqua-
Including the cities of Kingman, Derby, Haysville, Bel Aire, 
Park City, Valley Center, Wichita, Anthony, Harper, Attica, 
Wellington, Winfield, Arkansas City, Howard, Moline, Longton, 
Grenola, Neodesha, Fredonia, Chanute, Sedan, and Cedar Vale
1152 AM CST Fri Jan 17 2020

...WINTER WEATHER ADVISORY IS CANCELLED...

The freezing rain has changed over to rain as temperatures
continue to rise above freezing, therefore the advisory has been  
cancelled. 

$$

Jakub

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this winter storm warning went out at Jan 16, 9:42 PM CST, 7 minutes earlier.

Area forecast discussion, Jan 16, 9:42 PM CST, 7 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
942 PM CST Thu Jan 16 2020

.UPDATE...
Issued at 938 PM CST Thu Jan 16 2020

Current plan is to go with a winter storm warning for areas
generally along the KS Turnpike, which is where we have the
highest confidence in elevated surfaces seeing a quarter inch of
ice or more. Not out of the question this may eventually be
expanded based on surface temp trends. Want to reiterate that we
are not expecting a quarter inch of ice or more on roadways, but
rather on elevated surfaces such as trees. However, do feel that
bridges and overpasses will be very icy for the Fri morning
commute across most of the area, even for locations outside of the
warning.

&&

.SHORT TERM...(This evening through Friday night)
Issued at 358 PM CST Thu Jan 16 2020

A complex forecast scenario is unfolding over the next 24-36 hours.
The science behind the forecast is very important, but I want to get
to the key forecast takeaways first...

1) Precipitation looks to develop mid to late evening now, instead
of early evening, which should make for a normal evening commute
tonight.

2) Sub-freezing temperatures should hold on a bit longer into the
morning Friday, extending the threat of icing through the Friday
morning commute.

3) Accumulation-wise, we trended icing amounts up some areawide, and
trended lower with snow/sleet.

4) The only headline change was to add Chautauqua to the Winter
Weather Advisory.

Satellite imagery and objective upper air analysis this afternoon
shows a shortwave moving into the Four Corners region. A marked
increase in low-level moisture transport and deep, broad WAA is
occurring across the Southern/Central Great Plains ahead of this
wave. Within this zone of increasing moisture transport and WAA,
regional radar shows a broad area of light to moderate precipitation
from the Rio Grand Valley of Texas north to just south of the OK/KS
border. As the 850 mb ridge shifts east, the flow will veer and
increase, with trajectories right off the Gulf of Mexico. This will
allow an anomalous surge of moisture to advect into the region
through Friday on a 50-60 kt LLJ.

Meanwhile, a strong SFC high continues to slide southeast across the
Midwest/Great Lakes region. Temps beneath this high are very cold
(single digits and teens) with even lower dewpoints. This high will
continue to funnel cold/dry air southwest into Kansas through
tonight. Eventually, the low-level flow will become more southerly,
allowing a gradual increase in SFC temps on Friday. Before then,
though, the anomalous moisture will overrun the cold/dry air at the
SFC, setting the stage for an impactful winter event.

Model guidance is in very good agreement on the above. Where
differences being to creep in is the warm layer aloft as well as the
depth of the cold layer near the SFC. Those two layer will be
battling for control of the precipitation type and guidance differs
on which layer wins out and when. Comparing forecast soundings with
recent 12z upper air soundings suggests the NAM is currently
handling the thermal profiles the best and the forecast was trended
that direction. The net effect with that is a slightly longer
duration of freezing rain and a shorter duration of sleet/snow.

If you take straight QPF and make that ice accumulation, you get
some significant icing amounts (as straight model output might
show). We caution using that data and here's why. The anomalous
moisture combined with some weak instability and modest large scale
forcing for ascent should support heavier precip rates at times. So,
while we will likely see moderate to high QPF amounts (for this time
of year), the higher precip rates should lead to increased runoff.
Increased runoff tends to limit how much ice can accumulate on any
surface. Additionally, during the height of the precip intensity,
surface temps will be a bit more marginal for ice accretion (ie. in
that 31-33 range). So, while we do anticipate travel and societal
impacts, the thinking is that the above-mentioned factors will keep
this from being a significant/damaging icing event. As previous
shifts have mentioned, we encourage folks to pay attention to
temperatures in their area. If SFC temps end up holding in the upper
20s or if precip rates end up lower, the threat of significant icing
will increase. For this forecast, we are going to hold with a
strongly-worded Winter Weather Advisory, but will be closely
monitoring trends to see if any local upgrades are needed. This
Advisory will have some higher icing amounts in it than might
normally be seen with an Advisory for ice, primarily due to the
limitations of runoff.

Across SE KS, thinking the precip type will be mostly rain, with 1
to 1.5" of rain likely. We'll hold off on a Flood Watch for now, but
rises in creeks and streams are likely. Should rainfall amounts come
in higher, some flooding cannot be ruled out.

Martin

.LONG TERM...(Saturday through Thursday)
Issued at 358 PM CST Thu Jan 16 2020

Sat...A dry post-frontal regime is anticipated at the start of the
period with seasonable temperatures and light winds.

Sun-Mon...An upper level ridge of high pressure is progged to
amplify across the western CONUS as we move through the weekend
while a progressive shortwave trough races eastward across the Great
Lakes region. This will drive another surge of arctic air southward
across the central CONUS with below normal temperatures arriving
late Sunday into Monday. Highs on Mon may struggle to reach freezing
across much of the area.

Tue-Fri...Moderating temperatures can be expected as we move toward
the middle of the week. The amplified mid/upper ridge across the
Rockies is progged to translate eastward into the central CONUS on
Tue. This will allow southerly flow and moderating temperatures to
return to the region. A subtle shortwave trough may bring some light
precipitation to the region toward the middle of the week with
increasing uncertainty toward the end of the period. We may see
another more robust mid/upper trough impacting the Central Plains
toward the end of the period, however phase/amplitude uncertainties
remain resulting in lower confidence at this time.

MWM

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 622 PM CST Thu Jan 16 2020

After a decent start with all areas under a thick but fairly high
overcast & unlimited vsbys the situation deteriorates rapidly late
this eve. At 17/00Z a strong upper-deck trof was situated directly
over the West Coast. As the trof moves E it'll take on a negative
tilt as it crosses the Great Basin late tonight. This would induce
sfc troffing to increase along the Front Range. Lower-deck warm,
moist advection increases. With a warm layer above freezing from
about 4,000-7,000ft overriding freezing temps FZRA & PL would
develop across all areas. Cigs & vsbys would rapidly deteriorate
with IFR cigs in most areas by ~06Z then LIFR by 09Z. KSLN would
be the exception with IFR cigs arriving around 12Z. Vsbys would
likewise deteriorate rapidly with 2-3SM predominant from late this
eve thru Fri afternoon.

&&

.HYDROLOGY...
Issued at 358 PM CST Thu Jan 16 2020

A solid 0.50 to 1.50" of liquid-equivalent precipitation is expected
over the next 24-36 hours. Would not be surprised to see a few areas
approach 2" of rain in SE KS given the anomalous moisture coming in.
Some nuisance lowland and urban flooding is likely, with rises in
creeks and streams also expected. If some of the higher rainfall
amounts are realized, then a few rivers could near Action/Minor
flood stage.

Martin

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    28  40  31  43 / 100 100  20   0
Hutchinson      27  40  29  42 / 100  80  10   0
Newton          25  39  28  41 / 100 100  20   0
ElDorado        27  39  30  42 / 100 100  40   0
Winfield-KWLD   30  41  32  45 / 100 100  40   0
Russell         21  40  26  42 / 100  70  10   0
Great Bend      24  40  27  43 / 100  70  10   0
Salina          24  39  27  40 / 100  90  20   0
McPherson       25  39  27  40 / 100  90  20   0
Coffeyville     32  40  33  45 / 100 100  70   0
Chanute         30  38  31  41 / 100 100  60   0
Iola            26  37  30  40 / 100 100  70   0
Parsons-KPPF    30  39  32  43 / 100 100  70   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until noon CST Friday for KSZ032-033-
047>053-067>072-082-083-091>096-098.

&&

UPDATE...RBL
SHORT TERM...RM
LONG TERM...MWM
AVIATION...EPS
HYDROLOGY...RM
Hazardous weather outlook, Jan 16, 4:09 PM CST, 5 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
409 PM CST Thu Jan 16 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-172215-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
409 PM CST Thu Jan 16 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Areas of freezing rain will develop from southwest to northwest this
evening, possibly starting as a mix of sleet and snow. Across far
southeast Kansas, mostly rain is expected, possibly starting as a
brief mix of sleet and freezing rain.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Sleet and freezing rain will gradually transition to rain on Friday.
Minor to moderate impacts from ice and snow are expected. Scattered
power outages and minor tree damage will be possible. Please see the
Winter Weather Advisory for additional details.

Across portions of south-central and southeast Kansas, rises in
creeks and streams can be expected along with minor lowland and
urban flooding.

There will be another opportunity for wintry precipitation mid to
late week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected, but any reports of ice or snow
are appreciated.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

Martin/MWM

Nearby

Winter Storm Warnings in Kansas, 2020Every winter storm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.